Back to Ask the Diabetes Team Ask the Diabetes Team

From Peterborough Cambs, England:

If I missed one of my injections, would I be in trouble? A few days ago, I missed one and I am scared to tell my mum or dad or doctor about it in case they tell me off!


Although it is not a good idea to miss an injection, it can happen to everyone. Try your hardest not to miss your insulin injections so that you can keep yourself as healthy as possible.

Your blood sugar is very likely to be high after missing an injection. You may notice you are thirsty and have to urinate more frequently and, as your body gets lower on insulin, you may notice nausea starting If your body gets very low on insulin, you can start to make ketones and become dehydrated and develop diabetic ketoacidosis. Usually, this condition does not happen if you miss just one injection, however, you can start to show ketones, which may be the sign your body is low on insulin and you may be heading towards ketoacidosis. The best thing to do if you realize you miss an injection is to check your blood sugar and urine ketones and have a plan with your health care team to take short acting insulin to account for the insulin you now need. Do not take two doses of insulin at the next time of your injection. Please know that if your ketones are positive and your glucose is high, that is a sign you should drink fluids and take extra short acting insulin.


[Editor's comment: Maybe the best thing to do is tell your parents what happened, that you realized later you had forgotten your injection, but that you will try not to miss it again. Try not to be afraid to ask them for help. You may want to have a system for remembering, be it a parental verbal reminder or a check mark on a calendar, one for each shot you take. Perhaps you can use a watch alarm or cell phone alarm to remind you. The Medos Multiple Alarm Watch has six alarms to be used as reminders for medication(s). BH]

Original posting 6 Jul 2008
Posted to Daily Care and Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.